Magnesium Dramatically Reduced My Lamictal / Ibuprofen-Induced Tinnitus

Discussion in 'Success Stories' started by Gary Goodson, May 23, 2021.

    1. Gary Goodson

      Gary Goodson Member

      Tinnitus Since:
      March 2021
      Cause of Tinnitus:
      Medications
      About three months ago I developed tinnitus after taking Lamictal and Ibuprofen. The tinnitus was at about 4/10 with spikes going higher - sometimes getting really loud and shrill. Mostly a "sssssssss" sound that tested at about 8,000 Hz. It was worse in my left ear. I followed directions for getting off of the medications as I had read that NSAIDs can cause tinnitus, and that Lamictal can (rarely cause it too). I also started to reduce the stress by listening to tinnitus masking audio recordings on YouTube. I am very grateful as this gave me some immediate relief and a sense of control. Meditation and mindfulness are also good - I believe that we are not our thoughts and we are not our tinnitus.

      Later, I'd read on Tinnitus Talk about trying an Epsom Salt bath (Magnesium sulfate). I sat in the tub for about 1/2 an hour and noticed that the tinnitus was reduced about 40%! I was REALLY surprised. Now the sound was at a higher pitch - and quieter by about 50-60% I was really encouraged by this improvement.

      I then moved on to taking Magnesium supplements about three weeks ago - There are so many brands but I take Nature Made 400 mg Extra Strength. One gel cap a day. I also continued the meditation as it lessened the stress.

      Currently my tinnitus is down by 90%. I can hear but it is not really that bothersome.

      Anyway, I posted this in the hopes that it might help others.
       
      • Like Like x 5
      • Helpful Helpful x 2
    2. BILZER

      BILZER Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      Doxycycline
      I have been taking Magnesium plus Melatonin every night before bed. I am going on 1 year of tinnitus with hyperacusis in June and am interested if you think that the baths are helping?
       
    3. MindOverMatter

      MindOverMatter Member

      Location:
      Norway
      Tinnitus Since:
      2004/05
      Cause of Tinnitus:
      Unknown (possibly stress related, and later sound induced)
      @BILZER, for your information, Magnesium/Epsom salt baths make my ears way more sensitive/spikes me. Several others have reported the same. But that doesn't mean that it couldn't work for you.
       
    4. Lukee

      Lukee Member Podcast Patron Benefactor Ambassador

      Location:
      Toronto, Canada
      Tinnitus Since:
      01/2021
      Cause of Tinnitus:
      Wim Hof Breathing Exercises
      Now that you say this I might have noticed the same. I can’t put a finger on it but my hyperacusis comes and goes, almost completely some days. I am going to start tracking my magnesium intake and see if it correlates to that.
       
    5. AUTHOR
      AUTHOR
      Gary Goodson

      Gary Goodson Member

      Tinnitus Since:
      March 2021
      Cause of Tinnitus:
      Medications
      I'm sorry to hear that the Epsom salt baths made your tinnitus worse/spiked.

      I can't say for certain that the Epsom salt baths helped me, but will say that from the day I tried this treatment I noticed significantly decreased tinnitus sound levels. From a "4/10" level "ssssssssss" sound in my left ear to maybe a "1-1/2".

      Additionally, my tinnitus further dramatically - and consistently decreased - two weeks into a very low carb/no sugar/no dairy diet.

      The other thing I did, that everyone here already knows to do, is that I stopped taking any NSAIDs - absolutely none since March of this year with the onset of my tinnitus.

      My tinnitus had started immediately after stopping use of the prescription drug Lamictal. Maybe my tinnitus would have faded no matter what I did - but I like to think that these changes helped.

      Today my tinnitus is barely noticeable - I don't mean habituation - I mean it is 95% gone.
       
      • Like Like x 2
    6. ajc

      ajc Member

      Tinnitus Since:
      11/2002; spike 2009; worse 2017-18
      Cause of Tinnitus:
      Loud music - noise damage
      So happy for you!
       
      • Like Like x 1
      • Friendly Friendly x 1
    7. Ben H
      Confused

      Ben H Member

      Location:
      Liverpool, UK
      Tinnitus Since:
      04/2021
      Cause of Tinnitus:
      Medication - NSAIDs or Amitriptyline
      I'm in a similar boat with NSAID induced tinnitus. I'll have to try an Epsom salt bath. I've not given Magnesium a fair shot either.
       
    8. MindOverMatter

      MindOverMatter Member

      Location:
      Norway
      Tinnitus Since:
      2004/05
      Cause of Tinnitus:
      Unknown (possibly stress related, and later sound induced)
      Epsom Salt bath spikes my tinnitus - but for others it may be good. Especially if you are low in Magnesium (which I am not).
       
    9. Sandra Menzie

      Sandra Menzie Member

      Location:
      New York
      Tinnitus Since:
      06/2020
      Cause of Tinnitus:
      Hearing loss left ear. 60%
      Wow. I also take generic Lamictal and have been for over 20 years due to a seizure I had. I was taking Ibuprofen also. I stopped the Ibuprofen. The doctor says to still take Lamictal.
       
    10. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Hall of Fame Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      12/2013
      Could it be the type of Magnesium you have taken that might be an issue. I religiously take Magnesium Threonate and never had an issue with it, but have read to stay away from citric and aspartate forms of Magnesium, as they may be neuro excitatory.

      I did also read on this forum that Magnesium can potentially drive down cortisol. Not sure if that would have an effect?
       
    11. MindOverMatter

      MindOverMatter Member

      Location:
      Norway
      Tinnitus Since:
      2004/05
      Cause of Tinnitus:
      Unknown (possibly stress related, and later sound induced)
      May be, I'm not sure - but I've tried many forms (also Threonate), and they all make tinnitus/hyperacusis somewhat more shrill. I guess it get more than enough magnesium through my diet as well.

      Cortisol might be a key factor here as you mention - keeping the cortisol levels balanced.
       
    12. Lan2021!

      Lan2021! Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Unknown
      Hi Gary! My tinnitus started about three months ago as well as a result of accidentally allowing a nurse to give me an injection of 30 mg of Toradol (Ketorolac) medication.

      My tinnitus has always been relatively mild in comparison, but rather bothersome. I've improved quite a bit in the past few months and it seems as if the sound has definitely died down.

      I will try taking some Magnesium too because I believe I am a bit low on that.

      I was wondering seven months later if your tinnitus is still there and was also wondering how much Ibuprofen you took in the past?

      Hoping this is not a permanent case for us NSAID induced tinnitus sufferers!
       
Loading...

Share This Page